MAUDE Adverse Event Report: ARTHREX, INC. PLATE, FIXATION, BONE; RETROFUSION SCREW, 24MM

ARTHREX, INC. PLATE, FIXATION, BONE; RETROFUSION SCREW, 24MM
Catalog Number AR-4157-24
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (age at time of event, date of birth, gender, weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.The device was requested/is expected for evaluation but has not yet been received.The cause of the event could not be determined from the information available and without device evaluation.Device history record review revealed nothing relevant to this event.The most likely cause(s) of this type of event include improper bone preparation, over-torquing or leveraging the implant during insertion.The potential cause(s) of this event will be communicated to the event reporter.If the device is returned and additional information is obtained, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that during a hammer toe repair procedure, the surgeon drilled to appropriate depth and went to insert the 24 mm retrofusion screw (lot: 10052898), as the surgeon began to torque, the head of the screw snapped off.The proximal portion of the screw was left in the patient's bone sitting proud in the joint.The surgeon cleaned out around the shaft of the screw and used a needle driver as well as pliers to try and get a grip of the screw however, was unsuccessful at retrieving the fragment.The surgeon moved on and implanted two k-wires to pin the joint in place.15-20 min delay in case.Patient is a (b)(6) male.The surgeon has not yet stated whether or not he would like to go in at a later date to try and retrieve the screw.Follow-up investigation: as of today the surgeon is not planning on retrieving the screw fragment from the patient.
 
Additional Manufacturer Narrative
No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.This is a follow-up submission due to device evaluation.Device history record review revealed nothing relevant to this event.Complaint confirmed.The evaluation revealed that the returned 24mm retrofusion implant broke off at the proximal end.The fracture surface displays evidence of torsional-overload.The device met all material specifications as received.The most likely cause(s) of this type of event include improper bone preparation, over-torquing or leveraging the implant during insertion.The potential cause(s) of this event will be communicated to the event reporter.If the device is returned and additional information is obtained, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that during a hammer toe repair procedure, the surgeon drilled to appropriate depth and went to insert the 24mm retrofusion screw (lot: 10052898), as the surgeon began to torque, the head of the screw snapped off.The proximal portion of the screw was left in the patient's bone sitting proud in the joint.The surgeon cleaned out around the shaft of the screw and used a needle driver as well as pliers to try and get a grip of the screw however, was unsuccessful at retrieving the fragment.The surgeon moved on and implanted two k-wires to pin the joint in place.15-20 min delay in case.Patient is a (b)(6) y/o male.The surgeon has not yet stated whether or not he would like to go in at a later date to try and retrieve the screw.Follow-up investigation: as of today the surgeon is not planning on retrieving the screw fragment from the patient.

Brand Name
PLATE, FIXATION, BONE
Common Device Name
RETROFUSION SCREW, 24MM
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6714756
Report Number1220246-2017-00256
Device Sequence Number19046351
Product Code HRS
UDI-Device Identifier00888867193932
UDI-Public00888867193932
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K141725
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/01/2021
Device Catalogue NumberAR-4157-24
Device Lot Number10052898
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/29/2017
Supplement Date Received by Manufacturer06/29/2017
Initial Report FDA Received Date07/14/2017
Supplement Report FDA Received Date08/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age17 YR